I am a 36 year old female, with no medical problems. Last night
I experienced a feeling of pounding rapid heartbeat and shortness
of breath. I was taken to the ER and I had a heart rate of 205
with very low bp. They were going to give me inderol but couldn't get a vein and after about 30 minutes my heart slowed
down on its own. It was still pretty fast 100-110 when they
discharged me. Said I had SVT. I have not ever experienced
this before. I am not on any medications. They said maybe
I was dehydrated but all blood tests and EKG were normal.
I also have heartburn at night if I eat too late. I don't
smoke or drink and have very little caffeine, I don't drink
coffee. I have gained about 20 pounds over the last year
and exercise makes me really tired. Do I need to see a
cardiologist? Can the heartburn or weight be causing this?
Thank you for your question. There are many causes of tachycardia (fast heart beat) and they can be divided roughly into sinus (originating from the sinus node or heart's natural pacemaker) and non-sinus tachycardias.
Nonsinus tachycardias are either supraventricular (coming from the upper chambers of the heart) or ventricular (coming from the lower chambers of the heart). Supraventricular tachycardias are also know as SVT's (supraventricular tachycardia) and include: paroxysmal supraventricular tachycardia (PSVT), atrial flutter, atrial fibrillation and AV nodal tachycardia.
The treatment of SVT depends on what type of SVT it is. PSVT is often treated with a catheter ablation but may be treated medically as well. Atrial flutter is almost always treated with ablation now days. Atrial fibrillation is usually treated with medications but may sometimes be treated with certain surgical and interventional methods. AV nodal tachycardia can also be treated with ablation. It may not be possible to tell which type of SVT on has from surface ECG recordings and if that is the case a special type of study called an electrophysiology study is performed.
Weight gain and heartburn do not generally cause SVT. I would start with your internist and if he/she is unable to find a source a cardiology consult may be in order.
I'm a 28 year old female and have been diagnosed with SVT and PVC's. The SVT episodes started in October of 1991...at this time I experienced dizziness, shortness of breath, chest pain, pain in left arm and eventually numbness on the left side of the body. My heart rate was at 280 bpm. I was given a shot of adenicard to bring down my heart rate and later that week I had two EP Studies done. At this point I was put on 240 mg of Calan. This seemed to control my condition for a couple of years and I was then weaned off medication due to side effect issues. Approximately 3 years ago (1996) I began experiencing another form of an irregular heart beat (slow, hard heartbeat) which turned out to be PVC. For the past 6 months I have been having problems with both SVT and PVC (I was put back on Calan)...I was hospitalized again on Friday for SVT (heart rate was 260 for approx 60 minutes) They gave me a shot of Adenicard to bring it down to 110. It's now Tuesday and I still feel like I could loose consciousness at any minute. I have sharp head pain, shortness of breath, dizziness, etc... I felt this way even before I started taking my new medication. My doctor now has me on Cartizen CD 180 mg. I wanted to find a good hospital and Doctor specializing in SVT, EP Studies and ablations and find out success rate. Thank you.
Hi I'm 13, and I've had a total of 15 svt "attacts" I told my mum about them but she just said it was because of exisersise, one day my mum saw it happen to, I went pall had a very fast hartbeat. The week after she took me to an svt expert, that diognosed me with svt, he told me that ever time I get a svt "attact" I need to ever press my eyelids or pop my ears- it makes your blood move faster- I would recomend you try it next time it happens
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.